Alabama, 2010

Damaging Wind in Alabama, September 11, 2010

September 11, 2010 · NWS HUN · 1 event in 1 county or zone

An isolated thunderstorm knocked two large trees down near Union Grove.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An isolated thunderstorm knocked two large trees down near Union Grove.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 11, 12:55 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 11, 12:55 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
155 PM CDT SAT SEP 11 2010

.DISCUSSION...SPOTTY CONVECTION CONTINUES TO DEVELOP ACROSS PARTS OF
THE CNTRL TN VALLEY THIS AFTERNOON. THIS ACTIVITY IS OCCURRING WELL
AHEAD OF THE ONCOMING COLD FRONT...WHICH IS NOW BEGINNING TO ENTER
THE WRN HALF OF THE LOWER MS VALLEY. SPORADIC CONVECTION WILL
CONTINUE THROUGH THE REMAINING AFTERNOON HRS...AND INTO THE EARLY
EVENING HRS...AIDED BY MAX HEATING BEFORE DIMINISHING LATER THIS
EVENING. THE LATEST MODELS GENERALLY HAVE THE COLD FRONT MOVING
THROUGH THE AREA FROM W TO E DURING THE EVENING HRS...WITH THE
POSSIBILITY FOR SOME ADDITIONAL CONVECTION ALONG THE EXITING SFC
BOUNDARY. A GENERAL CLEARING TREND SHOULD THEN BE IN STORE FOR THE
TN VALLEY OVERNIGHT...WITH LOW TEMPS FALLING INTO THE MID TO UPPER
60S RANGE BY THE MORNING HRS SUN.

STARTING SUN AND CONTINUING INTO THE NEW WORK WEEK...THE MAJORITY OF
THE AFTERNOON PACKAGE IS A TEMP FORECAST AS HIGH PRESSURE OUT OF THE
NRN/CNTRL PLAINS STATES BEGINS TO MOVE INTO THE SE REGION. MOSTLY
CLR SKIES LOOK TO PREVAIL ACROSS THE AREA PAST MID WEEK...WITH
AFTERNOON HIGHS CLIMBING INTO THE MID 80S TO NEAR 90 RANGE WHILE
OVERNIGHT LOWS FALL PREDOM INTO THE MID TO UPPER 50S.

GOING PAST MID WEEK...HIGH PRESSURE THEN LOOKS TO MOVE E OF THE AREA
WITH GULF MOISTURE STREAMING BACK INTO THE REGION. THIS SETS THE
STAGE FOR THE NEXT COLD FRONT...WHICH IS XPCTED TO MOVE THROUGH THE
AREA DURING THE LATE FRI/EARLY SAT TIME FRAME. THERE STILL MAY BE
SOME TIMING DISCREPANCIES WITH THIS NEXT FRONTAL PASSAGE...AND FOR
NOW WILL STAY WITH THE CURRENT FORECAST WHICH HAS ISOLATED SHOWERS
AND TSTMS DEVELOPING ALONG AND AHEAD OF THIS NEXT FRONT. OVERALL
TEMPS DURING THIS TIME PERIOD GENERALLY LOOK TO RUN A FEW DEGREES
ABOVE NORMAL...ESPECIALLY WITH OVERNIGHT LOWS CLIMBING INTO THE MID
60S RANGE...WHILE AFTERNOON HIGHS REMAIN PREDOM IN THE UPPER 80S.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    69  86  57  87  59 /  30   0   0   0   0
SHOALS        67  86  55  88  58 /  20   0   0   0   0
VINEMONT      67  85  55  86  58 /  40   0   0   0   0
FAYETTEVILLE  67  84  54  85  57 /  20   0   0   0   0
ALBERTVILLE   68  85  57  87  58 /  40  10   0   0   0
FORT PAYNE    67  85  55  85  58 /  40  10   0   0   0
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

09
Hazardous weather outlook, Sep 11, 7:54 AM CST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
854 AM CDT SAT SEP 11 2010

ALZ001>010-016-TNZ076-096-097-120600-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
854 AM CDT SAT SEP 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
THROUGH THIS EVENING AS A COLD FRONT MOVES ACROSS THE TENNESSEE
VALLEY. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 11, 1:02 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
202 PM CDT SAT SEP 11 2010

ALZ005>007-111945-
LIMESTONE-MADISON-MORGAN-
202 PM CDT SAT SEP 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE...MADISON AND MORGAN
COUNTIES UNTIL 245 PM CDT...

AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRIANA...OR 10 MILES SOUTH OF MADISON...
MOVING EAST AT 20 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TRIANA.
  VALHERMOSO SPRINGS...REDSTONE ARSENAL.
  REDSTONE ARSENAL.
  LACEYS SPRING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3473 8655 3448 8661 3448 8692 3466 8690
TIME...MOT...LOC 1902Z 274DEG 19KT 3457 8679

SS
Special weather statement, Sep 11, 2:14 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
314 PM CDT SAT SEP 11 2010

ALZ009-112045-
JACKSON-
314 PM CDT SAT SEP 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY
UNTIL 345 PM CDT...

AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BASS...OR 8 MILES WEST OF BRIDGEPORT...
MOVING EAST AT 15 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  STEVENSON...RUSSELL CAVE NATIONAL MONUMENT.
  BRIDGEPORT.
  LONG ISLAND.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3485 8561 3482 8563 3477 8564 3486 8599
      3499 8595 3500 8567 3499 8560 3492 8559
      3489 8558 3487 8558
TIME...MOT...LOC 2014Z 283DEG 15KT 3492 8585

JE
Special weather statement, Sep 11, 2:17 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
317 PM CDT SAT SEP 11 2010

ALZ005-007-112035-
LIMESTONE-MORGAN-
317 PM CDT SAT SEP 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN LIMESTONE AND
EXTREME NORTHWESTERN MORGAN COUNTIES UNTIL 335 PM CDT...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
DEVELOPING STRONG THUNDERSTORM JUST WEST OF DECATUR...MOVING EAST AT
25 MPH.

AS THIS STORM STRENGTHENS...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED...AND ARE
ESPECIALLY LIKELY IN THE CITY OF DECATUR.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DECATUR.
  MOORESVILLE.
  INTERSTATE 65 NEAR THE TENNESSEE RIVER BRIDGE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3452 8711 3463 8711 3467 8710 3467 8679
      3456 8679 3455 8678 3450 8679
TIME...MOT...LOC 2016Z 271DEG 20KT 3461 8702

JE
Special weather statement, Sep 11, 3:14 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
414 PM CDT SAT SEP 11 2010

ALZ007-008-016-112145-
CULLMAN-MARSHALL-MORGAN-
414 PM CDT SAT SEP 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN CULLMAN...
WESTERN MARSHALL AND SOUTHEASTERN MORGAN COUNTIES UNTIL 445 PM CDT...

AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EVA...OR 13 MILES SOUTHEAST OF HARTSELLE...
MOVING EAST AT 25 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RYAN CROSSROADS...HULACO.
  JOPPA.
  EDDY...ARAB.
  UNION GROVE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3425 8644 3426 8645 3425 8652 3426 8682
      3444 8682 3447 8635 3424 8635
TIME...MOT...LOC 2113Z 270DEG 22KT 3435 8671

JE
Special weather statement, Sep 11, 3:24 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
424 PM CDT SAT SEP 11 2010

ALZ006>008-112200-
MADISON-MARSHALL-MORGAN-
424 PM CDT SAT SEP 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON...EXTREME
NORTHWESTERN MARSHALL AND NORTHEASTERN MORGAN COUNTIES UNTIL 500 PM
CDT...

AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MADISON TO
FLORETTE...MOVING EAST AT 25 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MADISON.
  MORGAN CITY...LACEYS SPRING.
  WHITESBURG.
  HUNTSVILLE...FARLEY.
  NORMAL.
  OWENS CROSSROADS...HADEN.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3456 8684 3456 8679 3477 8678 3481 8648
      3445 8636 3442 8677
TIME...MOT...LOC 2124Z 261DEG 21KT 3468 8678 3446 8668

JE
Special weather statement, Sep 11, 3:44 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
444 PM CDT SAT SEP 11 2010

ALZ006-008-112230-
MADISON-MARSHALL-
444 PM CDT SAT SEP 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL AND SOUTHERN MADISON
COUNTIES UNTIL 530 PM CDT...

AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MADISON TO ARAB TO
DOUGLAS...MOVING EAST AT 25 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HORTON.
  REDSTONE ARSENAL...UNION GROVE.
  HIGH POINT.
  MOUNTAIN VIEW...FARLEY.
  RABBIT TOWN.
  GUNTERSVILLE...BOAZ.

IF ON OR NEAR THE TENNESSEE RIVER BETWEEN TRIANA AND GUNTERSVILLE
DAM...OR ON LAKE GUNTERSVILLE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE
CAUGHT ON THE WATER IN A THUNDERSTORM!

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&

LAT...LON 3423 8643 3429 8646 3431 8652 3438 8658
      3454 8655 3457 8656 3459 8661 3455 8665
      3459 8668 3457 8674 3478 8693 3467 8638
      3435 8611 3420 8610 3418 8619 3410 8631
TIME...MOT...LOC 2142Z 284DEG 20KT 3469 8675 3413 8627

JE

The radar

The Northeast Alabama radar (KHTX), 69 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
September 11, 3:50 PM CST to 3:55 PM CST
Where
Marshall County, 0.65 mi W of Mountain Gap
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.372, -86.411

A 70 year old large tree was knocked down onto a trailer along Union Grove Road. Another large tree was blown into a barn and garage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251998.